Vol. 74, No. 1, 1978

Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
A scheme for approximating bounded analytic functions on certain subsets of the unit disc

Arne Stray

Vol. 74 (1978), No. 1, 251–255

We denote by H the space of all bounded analytic functions in the unit disc D = {z : |z| > 1}. We consider a relatively closed subset S of D with the following property: If f H and its restriction f|S to S is uniformly continuous, there exists a bounded sequence of polynomials {pn} such that

  1. pn f uniformly on compact subsets of D.
  2. pn f uniformly on S.

A set S with this property, is called a Mergelyan set for H. The object of this paper is to give a new and constructive proof of the following result:

Theorem. Let S be a relatively closed subset of D. Assume that the clusterpoints of S on the unit circle T = {z : |z| = 1} which are not in the nontangential closure of S, has zero linear measure. Then S is a Mergelyan set for H.

Mathematical Subject Classification
Primary: 30A82, 30A82
Received: 18 January 1977
Revised: 24 August 1977
Published: 1 January 1978
Arne Stray
Mathematics Institute
University of Bergen
5007 Bergen